Acute thrombocytopenia due to meropenem: a case report

Authors

  • Priti Dhande Department of Pharmacology, Bharati Vidyapeeth (Deemed to be University) Medical College, Pune, Maharashtra
  • Shreyas Deshmukh Department of Pharmacology, Bharati Vidyapeeth (Deemed to be University) Medical College, Pune, Maharashtra

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20195294

Keywords:

Meropenem, Broad spectrum antibacterial, DITP

Abstract

Meropenem is a broad spectrum antibacterial drug from the carbapenem family. It is commonly used as an empirical antimicrobial in severe infections like pneumonia, intra-abdominal infections, septicaemia, meningitis etc. Severe adverse effects with meropenem are rare (<1 %) which include hypersensitivity and hematologic adverse effects. In the literature, few cases have been reported of meropenem induced thrombocytopenia that has shown the immune mechanism by which thrombocytopenia occurs. Drug induced thrombocytopenia (DITP) can be a life threatening condition if not diagnosed and managed properly. As meropenem is being widely used in hospitals nowadays, it is important to be aware of the rare but serious adverse effects it causes.

Author Biographies

Priti Dhande, Department of Pharmacology, Bharati Vidyapeeth (Deemed to be University) Medical College, Pune, Maharashtra

Professor in Department of Pharmacology

Shreyas Deshmukh, Department of Pharmacology, Bharati Vidyapeeth (Deemed to be University) Medical College, Pune, Maharashtra

II yr MD Pharmacology Resident,

Department of Pharmacology

References

Erden M, Gulcan E, Bilen A, Bilen Y, Uyanık A, Keleş M. Pancytopenıa and sepsıs due to meropenem: a case report. Trop J Pharm Res. 2013;12(1):127-9.

Baldwin CM, Lyseng-Williamson KA, Keam SJ. Meropenem: a review of its use in the treatment of serious bacterial infections. Drugs. 2008;68(6):803-38.

Medscape References. Drug, Diseases and Procedures. Meropenem (Rx)-(Merrem IV). Available at: http://reference.medscape.com/drug /merrem-iv-meropenem-342565#0. Accessed on 25 September 2019.

Rondina MT, Walker A, Pendleton RC. Drug-induced thrombocytopenia for the hospitalist physician with a focus on heparin-induced thrombocytopenia. Hospital Practice. 2010;38(2):19-28.

Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematology/oncology clinics of North America. 2007;21(4):685-96.

George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med 1998;129:886–90.

George JN, Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. ASH Education Program Book. 2009;2009(1):153-8.

Downloads

Published

2019-11-25

How to Cite

Dhande, P., & Deshmukh, S. (2019). Acute thrombocytopenia due to meropenem: a case report. International Journal of Basic & Clinical Pharmacology, 8(12), 2766–2768. https://doi.org/10.18203/2319-2003.ijbcp20195294

Issue

Section

Case Reports